Virginia, 2017

Heavy Snow in Virginia, January 6 to 7, 2017

January 6 to 7, 2017 · NWS AKQ · 35 events in 35 counties and zones

Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between three inches and twelve inches of snow across central, south central, and interior southeast Virginia.

Where it happened

Every event with a place to put it; 33 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between three inches and twelve inches of snow across central, south central, and interior southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 6, 9:11 PM EST, 49 minutes earlier.

Area forecast discussion, Jan 6, 9:11 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
911 PM EST Fri Jan 6 2017

.SYNOPSIS...
Low pressure tracks from the eastern Gulf of Mexico this evening
to off the southeast states Saturday. Arctic high pressure builds
over the region Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Updated near term gridded forecast to go with likely snow for a
few hrs across the far west for places like Farmville where VSBYS
have been 1 to 2 miles in the obs, with very light snow moving
into western end of metro Richmond as well. Still should only
amount to a dusting through the next few hrs. Areas farther south
from South Hill to southeast VA will be experiencing light rain
or a light rain/snow mix with temps in mid 30s through 7pm.

The main action begins tonight...w/ pcpn spreading ENE across srn
parts of the FA by around midnight or so...then farther E through
the rest of the night. Thermal profiles support mainly SN across
most VA/MD counties...across NE NC...those profiles show that pcpn
should be RA or mixed RA/IP into the overnight. Continue to
disregard the NAM...w/ ECMWF and GFS showing the most
consistency...and the RAP joining the party. Lo pres transitions
to off the SC coast by daybreak Sat...then continues to track to
the ENE Sat while slowly deepening. Prime period of strongest UVM
is from about 09Z-18Z/07. The target area of highest impact (from
snow) remains over SE VA-interior NE NC where models continue to
suggest strong mid-level frontogenetic banding potential (late
tonight-Sat morning). While the southern storm tracks by to our
S...another surge of colder/very dry Arctic air (dewpts dropping
into the low to mid teens) will be slowly spreading into the
region from the NNW. From model cross section (from off NC coast
on NW through the FA)...if the frontogenetic forcing is as strong
as advertised...then w/ the UVM across SE VA/NE NC would be a
corresponding DVM area increasing to the NNW. The cross section
shows it nicely...w/ drying aob 850 mb after 12Z/07 along-NW of a
AVC-RIC/PTB-SBY line...which would limit QPF and SN accums.
Haven't adjusted SN accums (down) too much for those areas as of
yet...but it is a genuine to be a real concern.

Based on coordination with WPC and nearby offices...have gone w/
highest totals along an axis from RZZ-ORF/PHF to Northampton Co
VA (8-12" locally 15"). Elsewhere...4-8" to FVX-RIC-SBY...1-4"
NNW of there (though am nervous about that much N and W of the
expected highest axis of SN accums). Have nudged amounts down a
bit over coastal NE NC (2-6" on average) due to mixed pcpn before
SN (late tonight/Sat morning...which may too be heavy at times).

Along w/ the SN (heavy at times)...gusty N winds developing near
the coast. Gusts to 40-45 mph expected invof parts of Hampton
Roads and the lower Ches Bay and combined w/ the significant SN
increase (there could even be enhanced SN banding from the lower
Ches Bay (ex. early Feb 1996)) increase the likelihood for a
period of Blizzard conditions (thus the Blizzard warning
issuance). Elsewhere...headlines remain as they were. Lows tonight
from near 20F NW to the u20s to l30s SE. Highs Sat mainly from 25
to 30F in MD/most of VA...l30s along the immediate coast in SE VA-
NE NC.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Clearing out Saturday night...and mostly sunny Sunday as Arctic
high pressure builds towards the FA. Gusty NNW winds expected into
Sunday. Lows Sat night 10 to 20F. Highs Sun in the m-u20s. The
coldest night of the season thus far is expected Sun night.
Combination of sfc hi pres over the FA and fresh snow cover allow
for lows in the single digits to mid teens.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather expected Mon thru Tue, as high pressure will be over
the area then slides out into the Atlc. A cold front will bring a
chc for rain late Tue night into Wed aftn. That front will return
nwrd acrs the region as a warm front Wed night thru Thu, resulting
in mainly a slgt chc for rain. Dry weather for Thu ngt and Fri,
with very mild temps on Fri. Cold temps early, will moderate to
very mild by the end of the period.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Low pressure was beginning to develop off the south Georgia coast
Friday evening. The low will move to the northeast off the Carolina
coast through Saturday and then out to sea late Saturday and
Saturday night.

As of 01z...Light precipitation was developing over the CWA with
snow to the north...mixed pcpn Hampton Roads and rain at ECG.
Significant precipitation will hold off until after Midnight.
Have visibilities lower to IFR and included periods of moderate to
heavy snow lowering visibilities to a half mile or less. Winds
will be gusty from the north toward the coast. At ORF...winds will
gust to between 35 and 40 knots at times and blizzard warning is
in effect Saturday.

After Midnight...expecting all snow at the TAF sites except at ECG
where rain or sleet and possibly some freezing rain will occur
through most of the early morning hours.  Total snowfall is forecast
to range from

ECG: 4 to 5 inches
ORF and PHF: 9 to 12 inches
RIC: 3 to 5 inches
SBY: 6 to 8 inches

Expect blowing and drifting snow Saturday especially ORF ECG and PHF.

OUTLOOK: Arctic high pressure will build into the Mid
Atlantic States following the snow event. Below freezing
temperatures are expected through early Tuesday morning. A good bit
of sunshine Sunday and Monday will allow for a little melting. Much
warmer temperatures are then forecast beginning Tuesday. The chance
For rain arrives Wednesday.

&&

.MARINE...
Late this aftn, low pressure was over the central Gulf of Mexico.
This low will move northeast acrs nrn FL tngt, then continue
northeast just off the SE and Mid Atlc coast during Sat while
intensifying a bit. Latest guidance supports keeping gale force
NNW gusts (35-40 KTS) over the coastal waters/Currituck Sound and
srn most part of the Ches Bay starting very late tonight and
continuing into Sat evening/night. Thus, Gale warnings are in
effect for these zns during this time period. Otherwise, SCA
conditions expected over the remainder of the waters fm very late
tonight/Sat morning thru Sun evening, due to the strong N or NW
winds.

Seas over the coastal waters will bld to 6-9 ft, with 4-6 ft
waves over the Ches Bay. The low will move farther away into the
nrn Atlc Sat night, as cold high pressure builds into the region
fm the west thru Sun.

The gusty winds combined with the expected moderate to hvy snowfall
will likely result in near blizzard conditions Sat morning acrs
SE VA and coastal waters. Major concern (i.e confidence factor)
attm is whether any mixed pcpn occurs over these areas which would
result in vsbys above 1/4 mile. In addition, have freezing spray
over open water areas late Sat night thru Sun evening given the
gusty winds and arctic airmass.

High pressure builds over the waters during Mon, then slides out
into the Atlc for Mon night into Wed morning, as a cold front
approaches fm the west.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     MDZ021>025.
NC...Winter Storm Warning until 10 PM EST Saturday for NCZ012>017-
     030>032-102.
VA...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
     for VAZ048-061-062-064-069-509>511.
     Winter Storm Warning until 10 PM EST Saturday for VAZ060-
     065>068-075>090-092-093-096-512>524.
     Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
     VAZ099.
     Blizzard Warning until 10 PM EST Saturday for VAZ095-097-098-
     100-525.
MARINE...Gale Warning from 4 AM Saturday to 1 AM EST Sunday for ANZ650-
     652-654.
     Gale Warning until 1 AM EST Sunday for ANZ656-658.
     Small Craft Advisory from 1 AM Saturday to 7 PM EST Sunday for
     ANZ635>638.
     Gale Warning until 6 PM EST Saturday for ANZ632-634.
     Gale Warning until 6 PM EST Saturday for ANZ633.
     Small Craft Advisory until 7 PM EST Sunday for ANZ630-631.

&&

SYNOPSIS...ALB/JDM
NEAR TERM...ALB/LKB
SHORT TERM...ALB/JDM
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG
Hazardous weather outlook, Jan 6, 3:11 PM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EST FRI JAN 6 2017

MDZ021>025-VAZ099-072015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-
311 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>016-030>032-VAZ060-065>068-075>090-092-093-096-512>524-072015-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
311 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-061-062-064-069-509>511-072015-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-POWHATAN-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-
311 PM EST FRI JAN 6 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND NORTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ095-097-100-525-072015-
NORFOLK/PORTSMOUTH-CHESAPEAKE-NORTHAMPTON-HAMPTON/POQUOSON-
311 PM EST FRI JAN 6 2017

...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS TO 40 MPH AND HEAVY SNOW REDUCING
VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-072015-
VIRGINIA BEACH-
311 PM EST FRI JAN 6 2017

...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   BLIZZARD WARNING.

BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS IN EXCESS OF 40 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-072015-
WESTERN CURRITUCK-EASTERN CURRITUCK-
311 PM EST FRI JAN 6 2017

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

NEAR BLIZZARD CONDITIONS ARE POSSIBLE SATURDAY MORNING DUE TO THE
COMBINATION OF WIND GUSTS IN EXCESS OF 35 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

35 heavy snow. Local standard time, as filed.

Heavy Snow, Brunswick

When
January 6, 10:00 PM EST to January 7, 3:00 PM EST
Where
Brunswick forecast zone
Reported by
Law Enforcement
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 10 inches across the county. Lawrenceville reported 8.5 inches of snow.

Heavy Snow, Dinwiddie

When
January 6, 10:00 PM EST to January 7, 4:00 PM EST
Where
Dinwiddie forecast zone
Reported by
Law Enforcement
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall totals were generally between 7 inches and 11 inches across the county. Dinwiddie reported 11 inches of snow.

Heavy Snow, Greensville

When
January 6, 10:00 PM EST to January 7, 4:00 PM EST
Where
Greensville forecast zone
Reported by
Law Enforcement
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 10 inches across the county. Purdy (1 N) reported 10 inches of snow. City of Emporia reported 10 inches of snow.

Heavy Snow, Prince George

When
January 6, 10:00 PM EST to January 7, 4:00 PM EST
Where
Prince George forecast zone
Reported by
Law Enforcement
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall totals were generally between 8 inches and 12 inches across the county. Richard Bland College (2 SSE) reported 10 inches of snow. New Bohemia (1 NNE) reported 9 inches of snow. City of Hopewell reported 8 inches of snow.

Heavy Snow, Amelia

When
January 6, 11:00 PM EST to January 7, 3:00 PM EST
Where
Amelia forecast zone
Reported by
Law Enforcement
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 8 inches across the county. Amelia reported 6.5 inches of snow.

Heavy Snow, Cumberland

When
January 6, 11:00 PM EST to January 7, 2:00 PM EST
Where
Cumberland forecast zone
Reported by
Law Enforcement
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 6 inches across the county. Cumberland reported 4 inches of snow.

Heavy Snow, Goochland

When
January 6, 11:00 PM EST to January 7, 2:00 PM EST
Where
Goochland forecast zone
Reported by
Law Enforcement
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 8 inches across the county. Centerville (1 E) reported 7.8 inches of snow. Crozier reported 4.5 inches of snow.

Heavy Snow, Isle of Wight

When
January 6, 11:00 PM EST to January 7, 5:00 PM EST
Where
Isle of Wight forecast zone
Reported by
Law Enforcement

Snowfall totals were generally between 5 inches and 10 inches across the county. Smithfield and Carrollton reported 9 inches of snow.

Heavy Snow, James City

When
January 6, 11:00 PM EST to January 7, 5:00 PM EST
Where
James City forecast zone
Reported by
Law Enforcement
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall totals were generally between 8 inches and 12 inches across the county. Toano reported 10 inches of snow. City of Williamsburg reported 12.5 inches of snow.

Heavy Snow, Lunenburg

When
January 6, 11:00 PM EST to January 7, 2:00 PM EST
Where
Lunenburg forecast zone
Reported by
Law Enforcement
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 10 inches across the county. Kenbridge (2 N) reported 9 inches of snow. Victoria reported 7 inches of snow.

Heavy Snow, Mecklenburg

When
January 6, 11:00 PM EST to January 7, 4:00 PM EST
Where
Mecklenburg forecast zone
Reported by
Law Enforcement
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall totals were generally between 7 inches and 11 inches across the county. Baskerville reported 10.6 inches of snow. South Hill reported 9 inches of snow.

Heavy Snow, Nottoway

When
January 6, 11:00 PM EST to January 7, 2:00 PM EST
Where
Nottoway forecast zone
Reported by
Law Enforcement
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 8 inches across the county. Crewe reported 6 inches of snow.

Heavy Snow, Powhatan

When
January 6, 11:00 PM EST to January 7, 3:00 PM EST
Where
Powhatan forecast zone
Reported by
Law Enforcement
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 7 inches across the county. Powhatan reported 7 inches of snow.

Heavy Snow, Prince Edward

When
January 6, 11:00 PM EST to January 7, 2:00 PM EST
Where
Prince Edward forecast zone
Reported by
Law Enforcement
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 9 inches across the county. Farmville reported 7 inches of snow.

Heavy Snow, Southampton

When
January 6, 11:00 PM EST to January 7, 5:00 PM EST
Where
Southampton forecast zone
Reported by
Law Enforcement
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals were generally between 5 inches and 9 inches across the county. City of Franklin reported 8.1 inches of snow. Courtland reported 6.5 inches of snow.

Heavy Snow, Suffolk

When
January 6, 11:00 PM EST to January 7, 6:00 PM EST
Where
Suffolk forecast zone
Reported by
Law Enforcement

Snowfall totals were generally between 4 inches and 8 inches across the county.

Heavy Snow, Surry

When
January 6, 11:00 PM EST to January 7, 5:00 PM EST
Where
Surry forecast zone
Reported by
Law Enforcement
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall totals were generally between 7 inches and 10 inches across the county.

Heavy Snow, Sussex

When
January 6, 11:00 PM EST to January 7, 5:00 PM EST
Where
Sussex forecast zone
Reported by
Law Enforcement
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall totals were generally between 7 inches and 12 inches across the county. Waverly reported 12 inches of snow. Wakefield Forecast Office reported 9.7 inches of snow.

Heavy Snow, Charles City

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
Charles City forecast zone
Reported by
Law Enforcement
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 11 inches across the county.

Heavy Snow, Eastern Chesterfield

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
Eastern Chesterfield forecast zone
Reported by
Law Enforcement
Coordinates
37.244, -77.410 (the zone’s center; the record gives no point)

Snowfall totals were generally between 7 inches and 10 inches across the county. City of Colonial Heights reported 9.5 inches of snow. Colonial Heights (3 N) reported 9 inches of snow. Bon Air (1 NNE) reported 8.5 inches of snow.

Heavy Snow, Western Chesterfield

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
Western Chesterfield forecast zone
Reported by
Law Enforcement
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 10 inches across the county. Midlothian reported between 8 and 9 inches of snow.

Heavy Snow, Eastern Henrico

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
Eastern Henrico forecast zone
Reported by
Law Enforcement
Coordinates
37.458, -77.296 (the zone’s center; the record gives no point)

Snowfall totals were generally between 5 inches and 7 inches across the county. Richmond International Airport (RIC) reported 7.1 inches of snow. Varina (1 N) reported 6 inches of snow.

Heavy Snow, Western Henrico

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
Western Henrico forecast zone
Reported by
Law Enforcement
Coordinates
37.506, -77.378 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 9 inches across the county. Glen Allen reported 8 inches of snow. Downtown Richmond (2 NNE) reported 8 inches of snow. Short Pump (3 NNW) reported 7.2 inches of snow.

Heavy Snow, New Kent

When
January 7, 12:00 AM EST to 4:00 PM EST
Where
New Kent forecast zone
Reported by
Law Enforcement
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall totals were generally between 5 inches and 9 inches across the county.

Heavy Snow, Eastern Essex

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Eastern Essex forecast zone
Reported by
Law Enforcement
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 7 inches across the county.

Heavy Snow, Western Essex

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Western Essex forecast zone
Reported by
Law Enforcement
Coordinates
37.939, -76.941 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 6 inches across the county.

Heavy Snow, Eastern Hanover

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Eastern Hanover forecast zone
Reported by
Law Enforcement
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 9 inches across the county. Atlee (1 SE) reported 9 inches of snow.

Heavy Snow, Western Hanover

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Western Hanover forecast zone
Reported by
Law Enforcement
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals were generally between 5 inches and 8 inches across the county. Ashland reported 7 inches of snow.

Heavy Snow, Eastern King and Queen

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Eastern King and Queen forecast zone
Reported by
Law Enforcement
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals were generally between 6 inches and 9 inches across the county. King and Queen Courthouse reported 8.5 inches of snow.

Heavy Snow, Western King and Queen

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Western King and Queen forecast zone
Reported by
Law Enforcement
Coordinates
37.719, -76.895 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 7 inches across the county.

Heavy Snow, Eastern King William

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Eastern King William forecast zone
Reported by
Law Enforcement
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals were generally between 5 inches and 9 inches across the county. King William Courthouse reported 7 inches of snow.

Heavy Snow, Western King William

When
January 7, 1:00 AM EST to 4:00 PM EST
Where
Western King William forecast zone
Reported by
Law Enforcement
Coordinates
37.707, -77.088 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 7 inches across the county.

Heavy Snow, Caroline

When
January 7, 2:00 AM EST to 3:00 PM EST
Where
Caroline forecast zone
Reported by
Law Enforcement
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 6 inches across the county. Bowling Green reported 3.5 inches of snow.

Heavy Snow, Richmond

When
January 7, 2:00 AM EST to 4:00 PM EST
Where
Richmond forecast zone
Reported by
Law Enforcement
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Snowfall totals were generally between 4 inches and 10 inches across the county. Warsaw reported 9 inches of snow.

Heavy Snow, Westmoreland

When
January 7, 2:00 AM EST to 4:00 PM EST
Where
Westmoreland forecast zone
Reported by
Law Enforcement
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Snowfall totals were generally between 3 inches and 8 inches across the county. Montross reported 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676103, 676115, 676204, 676260, 676089, 676113, 676195, 676208, 676214, 676217, 676221, 676235, 676245, 676254, 676262, 676263, 676264, 676265, 676111, 676117, 676118, 676138, 676145, 676227, 676122, 676124, 676125, 676130, 676153, 676155, 676164, 676170, 676110, 676261, 676266.